Skip NavigationSkip to Primary Content
cleaners and other chemicals
certain wild mushrooms
some sugar-free gums (xylitol)
marijuana and other illicit drugs
many medications and supplements (OTC or prescription), such as Advil, Motrin, Aspirin, Tylenol, and Aleve
This list is not exhaustive but contains some of the most common toxins we see.
Of course, the amount of chocolate ingested and the type of chocolate ingested are going to alter what exactly can happen to any individual pet. In nearly any case of chocolate toxicity, the first signs are anxiety and agitation. The heart rate will increase and your dog will become restless, will likely pant, and will act out of the ordinary such as shaking, inability to get comfortable, pacing, hiding, or other "strange" behaviors. This can be followed by vomiting and/or diarrhea. Eventually, depending on the dose, very serious signs can ensue including ataxia, arrhythmias, tachycardia (fast heart rate), bradycardia (slow heart rate), seizures, coma, and even death. Gastroenteritis and/or pancreatitis can follow chocolate toxicity within 1-3 days after ingestion. Gastroenteritis and pancreatitis are characterized by one or multiple of the following: not eating, vomiting, diarrhea, and abdominal pain.
If you find that your dog eats chocolate you should call your vet or the emergency hospital right away (561-691-9999). Have the type of chocolate, amount of chocolate (typically in ounces or grams), and approximate weight of your dog ready because with that information your veterinarian may be able to tell you if your dog received a dose that is problematic. Your vet may be able to tell you that your Great Dane will not get sick from 2 M&M’s. If the dose is unknown or if there is any question about the amount received, your vet will advise you to seek veterinary assistance. Typically, making your dog vomit will be the first step in treatment, even if the ingestion occurred many hours ago, as we still may get significant amounts out of the stomach. This will get much of the chocolate out before it can be absorbed into the body. Inducing vomiting is best done in a controlled setting and not at home. There are risks when inducing vomiting depending on what substance is used and the current state of the dog. Some vets and other dog owners will tell you to give hydrogen peroxide orally to induce vomiting. This may be effective and has been standard practice for years but we are finding out that this can cause serious problems in its own right, such as GI ulcers and perforation, as well as hemorrhagic gastroenteritis, so know the risks before doing this. It is always our recommendation to have induction of emesis (vomiting) done by a veterinarian.
Once, and if your dog has vomited, activated charcoal will be administered orally or via gastric tube. This will hopefully bind any remaining toxin to prevent or lessen the effects and allow the toxin to pass through the GI tract without harm. If clinical signs, as discussed above (cardiac problems, seizures, etc.) have started, your dog will have to stay in the hospital and be treated for each of these problems accordingly. Unfortunately, there is no specific antidote for chocolate toxicity, and treatment is supportive and symptomatic. Generally, the prognosis is good, but this is highly dependent on dose and on what clinical signs are present. Bottom line, it is best to get your pet into the vet as quickly as possible to avoid as many ill effects as possible.
Chocolate contains methylxanthines which are chemicals that are very toxic to dogs and cats.
Agitation, acting strangely, high heart rate, vomiting and diarrhea are early signs of chocolate toxicity (any one of these can be a sign).
Toxicity can lead to seizures, cardiac arrhythmias, coma, and even death.
Many ill effects can be avoided by getting your pet to a vet quickly.
Prognosis is variable, but most patients we see do very well.
Vomiting or diarrhea can continue or start 1-3 days AFTER ingestion, and treatment, in some dogs and should prompt you to seek further veterinary care.
Grapes and raisins do not predictably lead to renal failure in all dogs and the dosing range for toxicity is not completely known. There have been many dogs fed significant quantities of grapes on a regular basis that never develop any signs of renal disease and there are other dogs that have developed renal failure upon ingestion of very few grapes. Therefore, it is best to treat each case as possible toxicity. From a technical and textbook stand-point, all cases should be decontaminated, base-line bloodwork should be taken, and patients should be hospitalized on IV fluids for a minimum of 48 hours with recheck blood work daily for 3 days. This can be very expensive, especially for patients that likely did not eat a significant dose and were decontaminated within a timely fashion. For these patients (patients eating a small amount of grapes within 1 hour of presentation to the veterinarian) it is likely reasonable to make these patients vomit (decontamination) and administer activated charcoal to bind the remaining toxin without continued hospitalization, but this should be a decision reached by you and the veterinarian tending to your pet. It is recommended that you have your primary vet check renal values via bloodwork the next day to look for any signs of renal insufficiency.
Signs of grape or raisin toxicity and/or subsequent renal failure are vomiting, lethargy, anorexia (not eating), diarrhea, abdominal pain, ataxia (drunkenness or discoordination), and drinking and urinating a lot more than usual. Also, failure to urinate can be a sign of advanced disease usually seen past 48 hours of ingestion. If you see any of these signs, bring your pet to the ER or to your primary veterinarian immediately.
Note that raisins are more toxic than grapes because they are dehydrated grapes and are more concentrated
The thing to remember about grapes and raisins is they are unpredictable. We cannot tell which patients will and will not have a problem, even if we know the amount they ate, however, large amounts are usually considered toxic in most canine patients.
Always follow up the next day or two with your primary vet to check renal blood values. This applies whether your dog was hospitalized for treatment and discharged to go home or a wait-and-see approach was decided upon. Follow-up is always recommended.
Any patient showing clinical signs should be hospitalized.